Format

Send to

Choose Destination
Nephrology (Carlton). 2009 Feb;14(1):33-41. doi: 10.1111/j.1440-1797.2009.01100.x.

Review article: Drug-induced anti-neutrophil cytoplasmic antibody-associated vasculitis.

Author information

1
Department of Nephrology, Peking University First Hospital, Beijing, China.

Abstract

A recent development in the field of vasculitis is the increasing recognition that certain medications such as propylthiouracil can induce anti-neutrophil cytoplasmic antibodies (ANCA)-associated vasculitis (AAV). This review focuses on the data on causal drugs, possible pathogenesis, clinical description, diagnosis, treatment and prognosis of patients with drug-induced AAV. The pathogenesis of drug-induced AAV might be multifactorial. The clinical manifestations are similar to those of primary AAV, but ANCA with multi-antigenicity may help to differentiate it from primary AAV. The diagnosis of drug-induced AAV is based on the temporal relationship between clinically evident vasculitis and administration of the offending drugs, and excluding medical conditions that mimic vasculitis and other definable types of vasculitis. After the diagnosis of drug-induced AAV was made, the offending drugs should be withdrawn immediately, and appropriate immunosuppressive therapy should be administered only for patients with vital organ involvement. The duration of immunosuppressive therapy should be much shorter than that in primary AAV and long-term maintenance therapy might not be necessary. The prognosis of patients with drug-induced AAV is good as long as the offending drug is discontinued in time.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center